Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 342, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Sep 9, 1997, 4:40 PM CDT for Nacogdoches County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 1997, 4:40 PM CDT (21:40 UTC)
- Expired
- Sep 9, 1997, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Nacogdoches County, TX
The radar
The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:00 PM CDT | Hail 1.75 | Appleby, TX | Damage to vehicles. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1930 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS1 KSHV 092141 RRA SVRSHV TXC347-092245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 440 PM CDT TUE SEP 9 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR THE FOLLOWING AREA... IN EAST TEXAS ...NACOGDOCHES COUNTY AT 440 PM...DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF NACOGDOCHES MOVING SOUTH NEAR 20 MPH. NACOGDOCHES IS IN THE PATH OF THIS STORM WHICH MAY BE PRODUCING HAIL IN EXCESS OF 1 INCH AND DAMAGING WINDS OVER 60 MPH. GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. 1/5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:20 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 9, 3:20 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 315 PM CDT TUE SEP 9 1997 CDFNT NOW NR A TYR-VIVIAN-HOT LINE. STG WIDELY SCT TSTMS FIRING TOLEDO BEND VCNTY OF EXTREME EAST TX WITH SFC ANALYSIS SUGGEST LOW CENTER NR FNT. MORE RECENT CONVECTION NOW DEVELOPING ALG TX/OK/AR BRDRS...WHICH APPEARS SLIGHTLY POST FNTL. LDS ALSO HAS NMRS CLD-GRND STROKES EAST TX. MID LVL CONVERGENCE AND HIGH VILS WITH STORMS. WILL WATCH FOR FURTHER TRENDS ON DECIDING EVE POPS. NGM/ETA SIMILAR WITH FROPA WHICH MAY BE A BIT AHEAD OF REALITY. AT ANY RATE...FNT SHUD BE WELL THRU CWA BY SUNRISE. AFT A FEW HOUR POST FNTL CLD LAG...SKIES WILL BECOME MOSTLY CLR BY OR BEFORE MIDDAY WED AND RMN THAT WAY THRU FCST PERIOD. ETA A LITTLE COOLER ON 850 TEMPS LTR IN PERIOD SO WILL COMPROMISE BASICALLY BY KNOCKING A CAT OR SO OFF FWC TEMPS. OF COURSE...FAN TEMPS ARE `OUT THERE`. LOOKING FORWARD TO WX CHANGE. SHV 68/88/58/86 1000 MLU 68/87/57/84 20x00 VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:56 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 34 min |
| Sep 9, 3:06 PM CDT | Severe Thunderstorm Warning | SHV | Shelby | 39 min |
| Sep 9, 3:38 PM CDT | Severe Thunderstorm Warning | SHV | Cherokee | 52 min |
| Sep 9, 3:47 PM CDT | Severe Thunderstorm Warning | SHV | Sabine, San Augustine | 43 min |
| Sep 9, 3:56 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 64 min |
| Sep 9, 4:10 PM CDT | Severe Thunderstorm Warning | SHV | Rusk | 35 min |
| Sep 9, 4:25 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.